Accidentally Took An Extra Dose Of Metformin

In our latest question and answer, the pharmacist discusses concerns an individual has after accidentally taking two tablets of metformin.

Question

I'm a little worried because this morning, I took my metformin 500mg as usual and I must have just not been thinking and I took another one. So, I took two by accident. Am I going to be okay? Thanks for your help

Asked by Larkin On Mar 25, 2023

Answered by
Medical Content Reviewed By HelloPharmacist Staff

Published Mar 25, 2023
Last updated Apr 15, 2024

Key points

  • Accidentally taking an extra dose of metformin may cause mild side effects like stomach cramping and diarrhea, but the risk of serious side effects is very low.
  • Generally, the concern with taking too much diabetes medication is the risk of hypoglycemia (blood sugar that drops too low). Fortunately, even at high doses, the risk of hypoglycemia (low blood sugar) with metformin is low, unlike other diabetes medications, like insulin and sulfonylureas.
  • Although the most likely scenario of taking an extra dose of metformin is only mild, temporary side effects, if you are experiencing troubling symptoms or are concerned, see a healthcare professional or contact Poison Control at their website or via phone (1-800-222-1222).

Answer

I completely understand why you may be worried after accidentally taking an extra dose of metformin. Medication errors can happen to anyone, and it's natural to feel concerned about the potential consequences.

While accidentally taking an additional metformin dose may put you at a higher risk of certain side effects, such as stomach cramping and diarrhea, it is important to note that while metformin is one of the safest and most commonly used medications for people with diabetes.

In general, the concern with taking too much of any diabetes medication is the risk of hypoglycemia (low blood sugar) occurring. Fortunately, in regard to metformin, is very unlikely to cause hypoglycemia, even if you took more than you were supposed to.

Additionally, accidentally taking two tablets of metformin instead of one would still likely put you in a dosage range that is commonly utilized for patients with diabetes (some individuals take up to 2,550mg per day of metformin).

Overall, you may experience some mild side effects, like stomach cramping, nausea, and diarrhea, but the risk of serious side effects occurring from one additional metformin tablet is quite low.

Diabetes Medications & Hypoglycemia

Hypoglycemia is a potential side effect of many different diabetes drugs and it's generally the side effect we are concerned about if you take too much of certain ones.

Hypoglycemia occurs when your blood sugar level drops below normal, which can cause a range of symptoms. The severity of symptoms can vary depending on how low your blood sugar level drops and how quickly it drops.

Early symptoms of hypoglycemia include:

  • Sweating
  • Shakiness or tremors
  • Feeling anxious or irritable
  • Fast heartbeat
  • Hunger
  • Blurry vision
  • Dizziness
  • Fatigue

If hypoglycemia continues and becomes more severe, symptoms can include:

  • Confusion or disorientation
  • Difficulty speaking or slurred speech
  • Seizures

The Risk Of Hypoglycemia With Metformin Is Low

Metformin is one of the safest and most commonly used medications for people with diabetes, and it's generally considered the least likely among diabetes medications to cause hypoglycemia (low blood sugar).

This is because metformin works by reducing the amount of glucose released by your liver, rather than increasing the amount of insulin in your body. Therefore, taking an extra dose of metformin is very unlikely to cause hypoglycemia.

Metformin does have additional actions as well (such as increasing glucose uptake into the muscles), but, again, this doesn't lend itself to causing blood sugar to drop too low.

Other medications used to treat diabetes, such as insulin and sulfonylureas, have a much higher risk of causing hypoglycemia.

Insulin is a hormone that regulates the amount of glucose in the blood, and taking too much insulin or not eating enough after taking insulin can cause hypoglycemia.

Sulfonylureas, on the other hand, work by stimulating the pancreas to release more insulin, which can also cause hypoglycemia if too much insulin is released.

Potential Side Effect Of Taking Too Much Metformin

As mentioned, the risk of hypoglycemia is very low from accidentally taking an extra dose of metformin.

The prescribing information for metformin even makes note that in cases of extreme overdose (50 grams ingested), hypoglycemia only occurred in 10% of individuals.

Now, you didn't mention what strength of metformin you are taking, but the maximum milligram amount per one metformin tablet is 1,000mg. Even if you took two tablets, that puts you at 2,000mg, which is under the maximum daily dose recommended by the FDA (Food and Drug Administration), which is 2,550mg per day for immediate-release formulations.

Regardless, if you took a dose of metformin higher than what you are used to, you certainly may have some mild side effects, such could include:

  • Nausea
  • Stomach cramping
  • Metallic taste in the mouth
  • Appetite loss
  • Soft bowel movements or diarrhea

Metformin is also associated with some more major side effects, like lactic acidosis and vitamin B12 deficiency, but it's very unlikely either or those are a concern with simply taking one additional tablet.

Additional Thoughts From The Pharmacist

It's important to emphasize that while taking an extra dose of metformin is unlikely to cause hypoglycemia, it can cause some mild side effects such as gastrointestinal symptoms like nausea, vomiting, diarrhea, and abdominal discomfort.

These symptoms are usually temporary and should subside within a few hours.

If you experience any of these symptoms, try to stay hydrated. Consuming small amounts of non-fatty foods, like simple carbohydrates, can help alleviate nausea and cramping that may happen.

So, overall, taking two doses of metformin isn't something to be overly concerned about. The risk of a serious problem from an extra dose of metformin is rare, especially if you have been taking the medication regularly as prescribed. However, if you experience any symptoms that are concerning or severe, such as difficulty breathing, dizziness, or confusion, please seek medical attention immediately.

As always, if you're worried about any potential side effects or have any concerns about your medication, don't hesitate to reach out to your healthcare provider. They can provide you with personalized advice and guidance based on your individual health history and medication regimen.

You can always contact Poison Control as well if you are concerned about taking too much of any medication. They can be reached at 1-800-222-1222, or visit their website at Poison.org.

Final Words

Thanks so much for reaching out and please do so again in the future!

References

About the Pharmacist

Dr. Brian Staiger, PharmD

Dr. Brian has been practicing pharmacy for over 13 years and has wide-ranging experiences in many different areas of the profession. From retail, clinical, program development, and administrative responsibilities, he's your knowledgeable and go-to source for all your pharmacy and medication-related questions! Dr. Brian Staiger also has herbalist training and educational certificates in the field of medical ethnobotany. Feel free to send him an email at [email protected]! You can also connect with Dr. Brian Staiger on LinkedIn. The list of questions & answers below are authored by Dr. Brian Staiger PharmD.

Recent Questions